Wisconsin, 2018

Winter Storm in Wisconsin, April 3, 2018

April 3, 2018 · NWS MPX · 7 events in 7 counties and zones

A long-duration early Spring storm dropped several inches of snow from Monday, April 2nd, through late Tuesday night, April 3rd. The first part of the storm affected areas along and north of I-94 during the afternoon and evening.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A long-duration early Spring storm dropped several inches of snow from Monday, April 2nd, through late Tuesday night, April 3rd.

The first part of the storm affected areas along and north of I-94 during the afternoon and evening. Locally 2 to 4 inches fell from Red Wing, Minnesota, to Ladysmith, Wisconsin.

The second part of the storm developed across the Central Plains early Tuesday morning, and rapidly expanded northeast across the Upper Midwest.

Local radar and surface observations indicated that two waves of snow occurred with the second part of the storm. The first wave affected south central Minnesota, into west central Wisconsin Tuesday morning. The second wave moved across southwest, into south central, east central Minnesota, and eventually into west central Wisconsin from Tuesday afternoon through Tuesday evening.

6.9 inches fell near Eau Claire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 3, 2:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 3, 2:38 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Tue Apr 3 2018

.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Tue Apr 3 2018

Snow has already begun redeveloping and this snow from the Twin
Cities westward has some decent rates with it. Few of the hi-res
models had it coming in this early so far east, so this is in
essence bonus accumulation. There will be two waves today. The
first is ongoing and is a WAA wing which will continue to mature
this morning across southern Minnesota westward into South Dakota.
Bands are expected with it capable of producing 1/2 inch to 3/4
inch per hour rates. The second wave will be with the deepening
700 mb low as it tracks overhead from late morning through
afternoon. This will help focus another area of heavy snow with
additional banding. One inch per hour rates are possible with this
feature.

Hi-res model QPF is pretty impressive with corridors across
southern Minnesota peaking around about 3/4 inch. The hardest part
of this forecast is determining how high snow ratios will be. As
we saw yesterday, snow ratios were 15 to 20:1. The snow ratios
today per the blended solution are similar. This is a bit concerning
considering the high QPF and I cannot discount it. There will be
good dendrite growth today with a DGZ about 10kft deep and plenty
of omega through that layer. The dendrites helped with amounts
yesterday and they will help again today. Did lower ratios a
little bit to keep snowfall amounts from getting out of control
until confidence increases a bit more. Total snowfall amounts of 6
to 9 inches are still forecast, but there may be some 10 or 11
inch totals in a corridor from St. James to Red Wing. Amounts will
taper off gradually north of the warning.

Expanded the Winter Storm Warning northward to include Redwood
Falls and most of the Twin Cities metro. Both commutes are
expected to be significantly impacted.

The snow will taper off from west to east this evening. Clearing
skies and very cold air will return tonight with lows in the
single digits.

.LONG TERM...(Wednesday through Monday)
Issued at 338 AM CDT Tue Apr 3 2018

No major changes to the extended period with the continuation of
colder than normal temperatures through next weekend. Another surge
of very cold air, with 850 MB temperatures 3 to 4 standard
deviations below normal for early April, with drop southward by late
in the week. Scattered rain or snow showers will be possible as this
wave of colder air arrives late Thursday afternoon/evening. Another
component to this colder air mass is wind chill values will
likely drop well below zero Thursday night, and into Friday morning.

The next chance of measurable precipitation occurs late in the
weekend. Previously, it looked as though it would be warm enough
aloft to produce mainly a cold rain, but models have trended colder
for late in the weekend. So, once again there is a possibility of
another snow storm on Sunday/Monday as the Winter in the Upper
Midwest continues.

The one bright side in the forecast is that weather models
have slowly started to take the Hudson Bay upper low further to the
east/northeast and weaken over northeast Canada. Thus, as a series
of short waves move into the west coast, this will begin to modify
the air mass over the Rockies, and into the Northern Plains. This
will allow for the milder temperatures to begin to affect the Upper
Midwest sometime after the 12th of April. There still remains some
uncertainties, especially timing of the changes in the upper air
pattern. However, the higher sun angle in April should support a
trend toward milder temperatures by the middle of April.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1112 PM CDT Mon Apr 2 2018

The next round of snow looks to spread from west to east across
the area between 08Z and 13Z, with IFR cigs/vsbys becoming
prevalent for much of the day Tuesday. Winds will also turn to the
north/northwest, with gusts to around 22-25 knots developing.

KMSP...
The next round of snow looks to arrive a tad later than previously
expected. Could see light snow as early as 09z, but the IFR snow
looks to arrive between 10Z and 12z. East winds gradually back to
the northeast for the morning push, become gusty after 13z, then
back to the northwest by 21Z and remain gusty.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind W at 10G15kts.
Thu...Slight Chc -SN/MVFR. Wind W at 10G20kts.
Fri...Chc MVFR cigs. Wind NW 15G25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 1 AM CDT Wednesday for WIZ016-023>028.

     Winter Weather Advisory until 1 AM CDT Wednesday for WIZ014-015.

MN...Winter Storm Warning until 1 AM CDT Wednesday for MNZ060-062-063-
     066>070-074>078-082>085-091>093.

     Winter Weather Advisory until 7 PM CDT this evening for
     MNZ047>050-054>058.

     Winter Weather Advisory until 1 AM CDT Wednesday for MNZ044-045-
     051>053-059-061.

     Winter Storm Warning until 7 PM CDT this evening for MNZ064-065-
     073.

&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Apr 3, 2:51 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
351 AM CDT Tue Apr 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
351 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Winter storm warnings and advisories are in effect for today and
tonight. Please refer to the latest winter weather summary for
additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More snowfall is possible late in the weekend. Please check back
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Pepin

When
April 3, 4:00 AM CST to 10:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Pepin Claire County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Pierce

When
April 3, 4:00 AM CST to 10:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Pierce County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, St. Croix

When
April 3, 4:00 AM CST to 10:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across St. Croix County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Chippewa

When
April 3, 5:00 AM CST to 11:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Chippewa County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Dunn

When
April 3, 5:00 AM CST to 11:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Dunn County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Eau Claire

When
April 3, 5:00 AM CST to 11:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Eau Claire County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Rusk

When
April 3, 6:00 AM CST to 11:00 PM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Rusk County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738987, 738989, 738992, 738983, 738984, 738985, 738991.